Alert archive / Mississippi / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 67, NWS Jackson, MS

April 7, 2004Jasper County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 7, 2004, 8:38 PM CDT for Jasper County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 7, 2004, 8:38 PM CDT (01:38 UTC)
Expired
Apr 7, 2004, 9:20 PM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Jasper County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 94 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 1.6 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2004-04-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1040 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2004-04-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1040 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
1446 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
53 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KJAN 080138
SVRJAN
MSC061-080220-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
837 PM CDT WED APR 7 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JASPER COUNTY IN EAST CENTRAL MISSISSIPPI

* UNTIL 920 PM CDT

* AT 837 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 7 MILES SOUTHWEST OF I-59 EXIT 113...OR ABOUT
  10 MILES NORTH OF LAUREL...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR I-59 EXIT 113 AT 850 PM CDT
  BE NEAR HEIDELBERG AT 855 PM CDT

HAIL TO THE SIZE OF PENNIES IS LIKELY WITH THIS STORM.

LAT...LON 3186 8925 3181 8925 3183 8891 3202 8891

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 7:15 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Apr 7, 7:15 PM CDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
715 PM CDT WED APR 7 2004

.DISCUSSION...
UPDATES FOR SVR WX WATCHES CONTINUE...WW 50 UNTIL 04Z AND NEW ONE
COMING OUT WW 52 FOR ALL OF OUR CWFA W OF THE MS RIVER UNTIL 06Z
(REPLACING WW 49). ZONES/STATE FORECASTS BEING AMENDED FOR THESE
WATCHES AS DEVELOPING BAND OF STORMS FROM SRN AR INTO SE TX SWEEPS
EWD WITH MID LEVEL SPEED MAX.  THERE SHOULD BE SOME WEAKENING ONCE
THE BAND CROSSES THE RIVER LATER TONIGHT HOWEVER RUC PROGS MAINTAIN
SBCAPES CLOSE TO 1200J/KG THROUGH MUCH OF THE NIGHT.

18Z MODELS STILL INDICATE A NICE BREAK IN CONVECTION FOR THURSDAY
AND FRIDAY WITH STORMS CRANKING UP AGAIN IN THE DELTA EARLY SATURDAY
(POSSIBLY BEFORE DAWN) THEN SPREADING SEWD DURING THE DAY. EURO/AVN
BOTH INDICATING A VERY POTENT LONGWAVE TROUGH AXIS DEVELOPING LATE
IN THE WEEKEND OVER THE CENTRAL CONUS WITH DIFFERING DETAILS IN THE
LOW LEVELS SUNDAY NIGHT/MONDAY ALONG THE GULF COAST...WILL HAVE TO
WATCH THIS VERY CLOSELY - IT COULD BE ROCK AND ROLL TIME.

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE

&&
Hazardous weather outlook, Apr 7, 8:19 PM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
819 PM CDT WED APR 07 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
081844-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
819 PM CDT WED APR 07 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER
PORTIONS OF EXTREME SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND
MUCH OF CENTRAL MISSISSIPPI.

AN UPPER LEVEL DISTURBANCE WILL CONTINUE TO MOVE EAST INTO THE
LOWER MISSISSIPPI RIVER VALLEY THIS EVENING. A LINE OF SHOWERS
AND THUNDERSTORMS HAS DEVELOPED AHEAD OF THIS FEATURE IN AN
UNSTABLE AIRMASS.  THIS LINE WILL CONTINUE TO ACCELERATE EASTWARD
INTO THE OVERNIGHT HOURS AND AFFECT EXTREME SOUTHEAST
ARKANSAS...NORTHEAST LOUISIANA AND PORTIONS OF CENTRAL
MISSISSIPPI ALONG AND NORTHWEST OF A  LINE FROM BROOKHAVEN...TO
THE JACKSON METRO AREA...TO MERIDIAN.

LARGE HAIL REMAINS THE MAIN THREAT...ALTHOUGH DAMAGING WIND GUSTS
ARE POSSIBLE.

ELSEWHERE...ISOLATED STRONG THUNDERSTORMS WILL BE POSSIBLE
TONIGHT. WIND GUSTS TO 40 MPH AND SMALL HAIL WILL ACCOMPANY THESE
STORMS.

ALL THUNDERSTORM ACTIVITY IS EXPECTED TO MOVE EAST OF THE AREA BY
SUNRISE.

...NON PRECIPITATION...
PATCHY DENSE FOG WILL BE POSSIBLE ACROSS THE REGION AFTER
MIDNIGHT...MAINLY WEST OF INTERSTATE 55.

LIGHT WINDS...PLENTY OF  LOW LEVEL MOISTURE AND A STALLED WEAK
BOUNDARY MAY LEAD TO THE DEVELOPMENT OF  SOME DENSE FOG.
VISIBILITIES WILL BE ONE QUARTER MILE OR LESS .

AREAS OF LIGHT FOG MAY DEVELOP EAST OF INTERSTATE 55...AS THE
SYSTEM EXITS THE REGION BY THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

...DAYS TWO AND THREE...THURSDAY NIGHT THROUGH SATURDAY NIGHT...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

...DAYS FOUR THROUGH SEVEN...SATURDAY NIGHT THROUGH WEDNESDAY...
ANOTHER...STRONG SYSTEM IS EXPECTED TO APPROACH THE AREA FROM THE
WEST  FOR SATURDAY AND SATURDAY NIGHT. EARLY INDICATORS SHOW THAT
THE ATMOSPHERIC CONDITIONS SHOULD BE FAVORABLE TO SUPPORT STRONG
THUNDERSTORMS AS THE SYSTEM PASSES.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF HAZARDOUS WEATHER
OPERATIONS MAY BE NEEDED FOR THIS EVENING...AND WILL HAVE TO
MONITORED FOR THE WEEKEND.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 7, 4:31 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
431 PM CDT WED APR 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0341 PM     HAIL             8 NNE LOUISVILLE        33.23N 89.00W
04/07/2004  1.00 INCH        WINSTON            MS   EMERGENCY MNGR

&&

DB
Local storm report, Apr 7, 4:48 PM CDT, 3 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
348 PM CST WED APR 07 2004

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0341 PM    10S STURGIS               MS   0.88 INCH HAIL
04/07/04   WINSTON                        PUBLIC REPORTED PENNY TO
                                          QUARTER SIZED HAIL
Local storm report, Apr 7, 5:25 PM CDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
525 PM CDT WED APR 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             3 N PHILADELPHIA        32.82N 89.11W
04/07/2004  0.75 INCH        NESHOBA            MS   EMERGENCY MNGR

&&

DB
Local storm report, Apr 7, 6:14 PM CDT, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
614 PM CDT WED APR 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             9 SE PHILADELPHIA       32.68N 89.00W
04/07/2004  0.88 INCH        NESHOBA            MS   EMERGENCY MNGR

&&

DB
Local storm report, Apr 7, 6:21 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
621 PM CDT WED APR 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             2 N CRAWFORD            33.33N 88.62W
04/07/2004  0.88 INCH        LOWNDES            MS   STORM CHASER

&&

DB
Local storm report, Apr 7, 6:28 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
628 PM CDT WED APR 07 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             5 N MACON               33.11N 88.56W
04/07/2004  1.75 INCH        NOXUBEE            MS   PUBLIC

            1438 DEERBROOK RD

&&

DB

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 7, 8:48 PM CDTSevere Thunderstorm WarningJANClarke42 min
Apr 7, 9:48 PM CDTSevere Thunderstorm WarningJANWashington47 min
Apr 7, 10:37 PM CDTSevere Thunderstorm WarningJANWashington28 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.